Nebraska, 2012Damaging Wind in Nebraska, July 29, 2012
July 29, 2012 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced damaging straight-line winds southeast of Bridgeport in Morrill County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging straight-line winds southeast of Bridgeport in Morrill County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 2:49 PM MST, 21 minutes earlier.
Area forecast discussion, Jul 29, 2:49 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SUN JUL 29 2012
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SHOWERS AND THUNDERSTORMS WERE OVER MUCH OF SOUTHEAST WYOMING AND
THE NORTHERN NEBRASKA PANHANDLE EARLY THIS AFTERNOON. THE
ACTIVITY WILL CONTINUE TO INCREASE AND SPREAD OVER THE SOUTHERN
PANHANDLE LATE THIS AFTERNOON. PRECIPITABLE WATER VALUES WILL BE
WELL OVER 100 PERCENT THROUGH EARLY TONIGHT AND LIKELY MONDAY AS
THE MID AND UPPER LEVEL MOISTURE PLUME REMAINS OVER THE CWA.
SIMILAR TO THE PAST FEW DAYS...MANY OF THE STORMS WILL PRODUCE
BRIEF WIND GUSTS AS HIGH AS 50 MPH AND A PERIOD OF HEAVY RAIN.
PATTERN WILL REMAIN SIMILAR THROUGH 12Z WEDNESDAY. THE LARGE AREA
OF HIGH PRESSURE WILL REMAIN CENTERED OVER THE OKLAHOMA ASN TEXAS
PANHANDLE THROUGH THAT TIME...WITH A SURFACE TROUGH OVER EASTERN
WYOMING. THE MID AND UPPER LEVEL MOISTURE PLUME CURRENTLY OVER
THE CWA WILL PERSIST THROUGH MONDAY...BUT WILL BE NARROWED AS
DRIER AIR IS MOVING NORTH FROM NEW MEXICO EARLY THIS AFTERNOON.
THE MOISTURE PLUME WILL BECOME LESS DEFINED BY TUESDAY AS THAT
DRIER AIR TRIES TO MOVE INTO THE CWA. PRECIPITABLE WATER
VALUES WITHIN THE PLUME WILL BE ABOVE AN INCH EAST OF THE LARAMIE
RANGE THROUGH MONDAY EVENING AND THEN DECREASE SOME. THE RESULT
WILL BE FAIRLY WIDESPREAD AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH MONDAY EVENING WITH PERHAPS SLIGHTLY LESS
COVERAGE FOR TUESDAY. THE ACTIVITY WILL SLOWLY DECREASE IN
COVERAGE AND INTENSITY EACH NIGHT WITH SOME SPRINKLES LINGERING
AFTER MIDNIGHT. OTHERWISE...THE STORMS WILL AGAIN PRODUCE BRIEF
WIND GUSTS AS HIGH AS 50 MPH AND A PERIOD OF HEAVY RAIN MONDAY
AFTERNOON AND EVENING AND POSSIBLY TUESDAY AFTERNOON AND EVENING.
TEMPERATURES WILL REMAIN VERY WARMOVER THE CWA THROUGH TUESDAY
NIGHT...BUT DAYTIME HIGHS WILL BE MODERATED SOME BY THE EXPECTED
CLOUD COVER.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
NO SIGNIFICANT CHANGES WERE REQUIRED TO THE EXTENDED FORECAST THIS
PERIOD. THE FORECAST AREA SHOULD REMAIN ON THE NORTHERN FRINGE OF A
BROAD AND FLAT UPPER-LEVEL RIDGE ENCOMPASSING MUCH OF THE WESTERN
AND CENTRAL CONUS. MEDIUM RANGE MODEL GUIDANCE IS IN REASONABLE
AGREEMENT WITH WEAK SHORTWAVE ENERGY TRAVERSING THE FLOW ALONG THE
EDGE OF THE RIDGE THROUGH THE LATTER HALF OF THE WEEK. SHOWERS AND
TSTMS WILL BE POSSIBLE OVER THE MOUNTAINS EACH DAY...WITH CHANCES
DECREASING TOWARD THE END OF THE WEEK AS MONSOONAL MOISTURE IS
SUPRESSED SOUTHWARD AHEAD OF AN UPPER-LEVEL TROUGH DIGGING SOUTHEAST
INTO THE NORTHERN HIGH PLAINS. SIGNIFICANT DRY AIR IN THE H7-H3
LAYER SHOULD PRECLUDE ANY NOTABLE CHANCES FOR PCPN. HOT CONDITIONS
WILL PERSIST OVER THE WESTERN NE PANHANDLE AND HIGH PLAINS OF
SOUTHEAST WY THROUGH FRI WITH 1000-500H THICKNESS VALUES WELL IN
EXCESS OF 580 DM. THE AFORMENTIONED UPPER-LEVEL TROUGH IS EXPECTED
TO DRIVE A WEAK CANADIAN COOL FRONT ACROSS THE AREA ON FRI NIGHT AND
EARLY SAT...WITH H7 TEMPERATURES FALLING INTO THE 12 TO 14C RANGE IN
ITS WAKE AND YIELDING SOME MODEST RELIEF FROM 90 TO 100 DEGREE HEAT.
MODELS DIVERGE SOMEWHAT TOWARD THE END OF THE PERIOD WITH THE ECMWF
SHOWING A SUBSTANTIAL/HIGHLY AMPLIFIED RIDGE ON SUN-MON. THE GFS IS
INDICATIVE OF RIDGING AS WELL...BUT NOT NEARLY AS SIGNIFICANT. HAVE
TRENDED WARMER FOR SUN AS A RESULT...WITH UPPER 90S LIKELY RETURNING
TO THE PANHANDLE.
&&
.AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS CAN BE EXPECTED AT ALL TERMINALS ACROSS SOUTHEAST WY
AND THE WESTERN NE PANHANDLE THROUGH THE FCST PERIOD WITH A
PERSISTENT DECK OF SCT-TO-BKN MID LEVEL CLOUDS. SHOWERS AND TSTMS
WILL INCREASE IN COVERAGE/INTENSITY THROUGH THE AFTN AND EARLY EVE
AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. THE GREATEST
COVERAGE OF PCPN CAN BE EXPECTED OVER THE SNOWY AND SIERRA MADRE
MOUNTAIN RANGES...AND ADJACENT HIGH PLAINS INCLUDING THE
KLAR/KCYS/KBFF TERMINALS. MARGINAL INSTABILITY ATOP WARM AND DRY
SURFACE CONDITIONS WILL ONCE AGAIN CREATE A FAVORABLE ENVIRONMENT
FOR GUSTY AND ERRATIC OUTFLOW WINDS WITH THE STRONGEST SHOWERS AND
STORMS...AS WELL AS LOCALLY HEAVY RAINFALL AS SUBTROPICAL MOISTURE
INCREASES IN THE MID AND UPPER LEVELS. BRIEF MVFR CIGS OR VSBYS
CANNOT BE RULED OUT BENEATH SOME OF THIS ACTIVITY...MAINLY BETWEEN
20Z THIS AFTN AND 02Z THIS EVE. ACTIVITY WILL BEGIN TO DECREASE
DURING THE LATE EVE AND OVERNIGHT HOURS...BUT ISOLATED TO WIDELY
SCATTERED LIGHT RAIN SHOWERS MAY PERSIST THROUGH THE NIGHT. SHOWERS
SHOULD ONCE AGAIN DEVELOP BY LATE MON MORNING.
&&
.FIRE WEATHER...
SHOWERS AND MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE OVER MUCH
OF THE CWA THROUGH TUESDAY. WETTING RAINFALL IS LIKELY WITH THE
ACTIVITY THROUGH THAT TIME ALONG WITH BRIEF GUSTS AS HIGH AS 50
MPH ASSOCIATED WITH THE STORMS. LIGHTNING AND THE ERRACTIC WIND
GUSTS FROM THE STORMS WILL BE THE MAIN FIRE WEATHER CONCERNS
FOR EARLY THIS WEEK. DAYTIME TEMPERATURES WILL REMAIN VERY WARM
DURING THAT TIME AND MINIMUM RELATIVE VALUES WILL BE BETWEEN 15
AND 25 PERCENT OVER THE LOWER ELEVATIONS.
DRIER AIR WILL BE OVER THE CWA WEDNESDAY AND THURSDAY FOR MUCH
LESS NUMEROUS SHOWERS AND STORMS AS WELL AS LOWER MINIMUM RELATIVE
HUMIDITY VALUES.
EASTERLY WINDS WILL GUST AS HIGH AS 25 MPH THROUGH EARLY THIS
EVENING OVER THE NEBRASKA PANHANDLE. OTHERWISE...WIDNS WILL BE
FAIRLY LIGHT THROUGH MID WEEK OUTSIDE OF ANY THUNDERSTORMS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
WEILAND/HAMMER
Hazardous weather outlook, Jul 29, 9:05 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT SUN JUL 29 2012
WYZ101>119-301045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1005 AM MDT SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS IN THE EARLY
AFTERNOON AND THEN MOVE SLOWLY TO THE NORTHEAST. THE STORMS WILL
PRODUCE BRIEF WIND GUSTS AS HIGH AS 50 MPH AND A PERIOD OF
HEAVY RAINFALL. THUNDERSTORMS WILL CONTINUE THROUGH EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
WYOMING MONDAY AND TUESDAY AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT GUSTY WINDS WILL BE POSSIBLE
WITH SOME THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-301045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1005 AM MDT SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL MOVE OVER THE WESTERN NEBRASKA PANHANDLE IN THE
MID TO LATE AFTERNOON HOURS AND CONTINUE THROUGH EARLY TONIGHT. THE
STORMS WILL MOVE SLOWLY TO THE EAST AND WILL PRODUCE BRIEF WIND
GUSTS AS HIGH AS 50 MPH AS WELL AS A PERIOD OF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN NEBRASKA
MONDAY AND TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT
GUSTY WINDS WILL BE POSSIBLE WITH SOME THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, Jul 29, 2:36 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SUN JUL 29 2012
NEZ054-292200-
KIMBALL NE-
336 PM MDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIMBALL COUNTY UNTIL 400
PM MDT...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF KIMBALL AIRPORT...OR 16 MILES
SOUTH OF KIMBALL...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN KIMBALL COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4100 10376 4107 10377 4115 10347 4100 10347
4099 10356 4099 10375
TIME...MOT...LOC 2136Z 261DEG 9KT 4101 10370
MAZURSpecial weather statement, Jul 29, 2:46 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT SUN JUL 29 2012
NEZ020-054-055-292215-
BANNER NE-CHEYENNE NE-KIMBALL NE-
346 PM MDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL...EXTREME
NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 415 PM
MDT...
AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR KIMBALL MOVING NORTHEAST AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIMBALL...
DIX...
RURAL PORTIONS OF NORTHEAST KIMBALL COUNTY...
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 15 AND
35.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4153 10338 4115 10337 4108 10370 4132 10387
TIME...MOT...LOC 2145Z 243DEG 14KT 4116 10361
MAZUR
Special weather statement, Jul 29, 3:02 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT SUN JUL 29 2012
NEZ019>021-096-292300-
BANNER NE-MORRILL NE-SCOTTS BLUFF NE-SOUTH SIOUX NE-
402 PM MDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...EASTERN
SCOTTS BLUFF...WESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL
500 PM MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTS BLUFF
NATIONAL MONUMENT TO 11 MILES SOUTHEAST OF WILDCAT HILLS STATE
RECREATION AREA...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SCOTTSBLUFF...
GERING...
LAKE ALICE...
MINATARE...
REDINGTON...
CHIMNEY ROCK STATE PARK...
LAKE MINATARE...
BAYARD...
MOOMAWS CORNER...
MELBETA...
MCGREW...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4210 10346 4160 10314 4151 10361 4189 10387
TIME...MOT...LOC 2202Z 252DEG 12KT 4189 10373 4159 10352
MAZUR
Thunderstorm Wind, Morrill
- When
- July 29, 3:10 PM MST to 3:15 PM MST
- Where
- Morrill County, 0.89 mi SSE of Bridgeport to 3.89 mi NNW of Alden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.658, -103.095
Portions of a metal roof were blown off an outbuilding near the intersection of Highway 385 and County Road 105. Metal and wood pieces were thrown approximately one quarter mile to the northeast. Eight to ten inch diameter tree branches were broken along Highway 385 southeast of Bridgeport. Winds were estimated at 50 to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 29, 20121 death · 4 events
- Tornado and Hail in Florida, July 29 to 31, 20122 injured · $126,000 · EF1 · 13 events
- Flash Flooding and Lightning Strike in Arizona, July 29, 2012$275,000 · 4 events
- Wildfire in Oklahoma, July 29, 2012$200,000 · 1 event
- Damaging Winds in Missouri, July 29, 2012$123,000 · 52 kt wind · 9 events
- Damaging Winds in South Carolina, July 29, 2012$30,000 · 50 kt wind · 18 events
- Damaging Winds and Lightning Strike in Georgia, July 29, 2012$21,000 · 50 kt wind · 8 events
- Damaging Winds in Arizona, July 29, 2012$15,000 · 65 kt wind · 2 events
- Damaging Wind in Kansas, July 29, 2012$15,000 · 61 kt wind · 1 event
- Damaging Wind in Michigan, July 29, 2012$15,000 · 70 kt wind · 1 event
- Lightning Strike in South Carolina, July 29, 20121 injured · 1 event
- Hail and Damaging Wind in Minnesota, July 29, 20121 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388378.